New Mexico, 2019

High Wind in New Mexico, February 16, 2019

February 16, 2019 · NWS ABQ · 4 events in 3 counties and zones

Strong northwest winds developed over portions of eastern New Mexico on February 16, 2019 as a potent winter storm exited the region. The strongest winds impacted the area from near Taos Ski Valley across the high plains to Las Vegas, Clines Corners, and Tucumcari.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Strong northwest winds developed over portions of eastern New Mexico on February 16, 2019 as a potent winter storm exited the region. The strongest winds impacted the area from near Taos Ski Valley across the high plains to Las Vegas, Clines Corners, and Tucumcari. The remainder of northern and central New Mexico was windy as well with widespread wind gusts of 40 to 50 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Feb 16, 4:28 AM MST, 4 hours 52 minutes earlier.

Area forecast discussion, Feb 16, 4:28 AM MST, 4 hours 52 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
428 AM MST Sat Feb 16 2019

.AVIATION...
12Z TAF CYCLE
VFR conditions prevail and are generally forecast to persist with a
couple of exceptions. MVFR conditions in light snow are possible at
KGUP and KFMN this morning, then MVFR conditions in blowing dust are
possible at eastern TAF sites. Mountain obscurations are already
developing across northwest NM with the approach an an upper level
trough and are forecast to expand in area across northern and western
NM today. Otherwise, strong winds will be the big weather story
today. Gusts to between 45 and 50kts will be common this afternoon
across eastern NM. An airport weather warning for KABQ will likely
be required later today, with gusts reaching to between 35 and 40kts.

11

&&

.PREV DISCUSSION...315 AM MST Sat Feb 16 2019...
.SYNOPSIS...
Snow will return to the northern third of the state today with areas
of blowing snow possible. Wind will be the main weather impact
elsewhere today with a strong jet stream overhead. Snow across the
north will tapper off late this afternoon but return to northwest
portion of the state Sunday. A very cold and stronger storm system
remains on tap for early next week with accumulating snows likely
along and north of Interstate 40. Bitterly cold temperatures will
accompany this storm with high temperatures on Tuesday and Wednesday
not breaking the freezing mark for much of the northern half of the
state. A slow warming trend gets underway Thursday with a another
strong and cold system forecast for Friday.

&&

.DISCUSSION...
High clouds over the state early this morning indicative of the
190kt jet dropping in from the northwest. Strong to very strong
winds, blowing dust and cold expected to be the main weather impacts
most areas today but accumulating and blowing snow will bring some
travel concerns over the northern third, especially mountains. Snow
will taper off across the north during the late afternoon with snow
showers returning to the northwest third Sunday afternoon, ahead of
very cold upper-level low/trough dropping southward through east-central
CA/far west-central NV.

The above mentioned storm system continues to look like quite the
mid- February snow storm for northern and central NM with a surface
low developing near the Four Corners late Sunday night/Monday morning,
sub-tropical moisture availability and a strong backdoor cold front.
Accumulating snows look likely for much of the CWA Monday and
Tuesday, particularly for the northeast half of the state. The very
cold nature of this system will bring accumulating snows to just
about all elevations, especially Monday night and Tuesday. Bitter
cold will also accompany this system with 700mb temperatures colder
than -10C (as cold as -16C) across nearly all of NM both Tuesday and
Wednesday.

A brief break in between systems and a minor warm-up is progged for
Thursday but both the GFS and ECMWF agree that another very cold
closed upper- low remains on track for Friday into Saturday. Thank a
strong phase 8 of the Madden-Julian Oscillation (MJO) for such an
active and favorable storm track.

33

&&

.FIRE WEATHER...
Very windy conditions are forecast today as an upper level trough
progresses east across the southern Rockies and the jet stream moves
directly overhead. Chances for wetting precipitation will accompany
the trough passage and will focus across the northern mountains,
with accumulating snow favoring the peaks and west-facing slopes.
Moist westerly flow will continue into Sunday, with chances for
wetting precipitation favoring the western and northern high
terrain. Vent rates will be good to excellent through the weekend.

A complex troughing pattern will play-out Monday and Tuesday with a
backdoor cold front bringing in a much colder airmass and chances
for accumulating snow ramping-up across the area. Look for a short-
lived break Wednesday into Thursday, followed by an even colder and
more potent upper level low that will bring another round of wetting
precipitation to the state Friday into the weekend.

11

&&

.AVIATION...
06Z TAF CYCLE
Unsettled weather will plague New Mexico through the next 24 to 36
hours, as a powerful jet stream aloft bisects the state and a fast-
moving trough aloft clips the southern Rockies. Strong winds will
buffet most of the state Saturday with the strongest gusts (40 to 50
kt) expected in the central highlands and east central to
southeastern plains. Areas of blowing dust will be possible over the
eastern plains with occasional MVFR ceilings/visibilities possible
late Saturday afternoon in dust. Any precipitation (mostly snow)
will be focused over northwestern to north central parts of the
state, beginning around dawn and continuing into the afternoon
Saturday with temporary MVFR to LIFR conditions. Areas of blowing
snow and low clouds will periodically obscure the northern mountain
peaks and ridges Saturday.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 8 AM this morning to 6 PM MST this evening
for the following zones... NMZ523-526-529-532>534-539-540.

Wind Advisory from 8 AM this morning to 6 PM MST this evening for
the following zones...
NMZ507-508-515-519>522-524-525-527-528-530-531-535>538.

Winter Weather Advisory until 5 PM MST this afternoon for the
following zones... NMZ513-514.

Winter Weather Advisory until 5 PM MST this afternoon for the
following zones... NMZ510.

&&

33
Hazardous weather outlook, Feb 16, 3:23 AM MST, 5 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
323 AM MST Sat Feb 16 2019

NMZ501>540-171130-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
323 AM MST Sat Feb 16 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Snow showers will move into northern and western New Mexico today.
This storm system is colder that the past system with 1 to 3 inches
of snow possible in areas like Gallup, Farmington, and Taos. The
higher elevations of the northern mountains could pick up 3 to 6
inches of snow with blowing snow and reduced visibility. Strong to
very strong winds are likely over much of central and eastern New
Mexico today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A potentially significant winter storm system remains on track for
much of northern and central New Mexico Monday and Tuesday. This
system will be even colder with the likelihood for widespread
accumulating snow, blowing snow, reduced visibility, and difficult
travel conditions.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall amounts through the
National Weather Service Albuquerque web site at weather.gov/abq
or by calling 1.888.386.7637.

33

Event by event

4 high wind. Local standard time, as filed.

High Wind, Northeast Highlands

When
February 16, 9:20 AM MST to 9:25 AM MST
Where
Northeast Highlands forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Public

A public weather station near Tecolotito reported a peak wind gust up to 60 mph.

High Wind, Central Highlands

When
February 16, 10:30 AM MST to 11:30 AM MST
Where
Central Highlands forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS

Clines Corners reported peak wind gusts up to 61 mph.

High Wind, Quay County

When
February 16, 11:33 AM MST to 2:28 PM MST
Where
Quay County forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
ASOS

Tucumcari reported peak sustained winds between 40 and 45 mph for several hours.

High Wind, Quay County

When
February 16, 2:20 PM MST to 2:24 PM MST
Where
Quay County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS

Tucumcari reported a peak wind gust up to 59 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 797761, 797762, 797764, 797763.